My cardiologist thinks Tablet Atenolol for hypertension is useless . . . what do you say sir ?
Posted Oct 31 2012 12:30pm
This was question thrown at me in one my patient -Physician meet .
I am a 58 year old business man . I am taking tab Atenolol 50mg for over 6 years .I am comfortable with that .My BP hovers around 130 /80 mmhg .My heart rate is 64/mt . I have recently moved to a popular city in south India . Now , my cardiologist thinks Tablet Atenolol for hypertension is useless . . . what do you say sir ?
My answer went on like this . . . causing much displeasure to my colleagues !
Atenolol is a wonder drug for management of both hypertension and angina for more than 2 decades . It is still useful in majority of patients with HT .
The reason for current generation of cardiac physicians shunning away from this drug is largely for non academic reasonsA drug which is in market for more than a decade , generally becomes a generic one. Generic drugs are like orphan drugs ! and patients who consume generics are inferior ones .This is how market economics want us to think .
Physicians are sincere followers of science and science is not sacred , often times . . . it is the creation of corporate gimmicks .
Few small studies , one major publication , few guideline from influential scientific bodies , cocktail of seminars , symposiums all that is required to disseminate a concept !
The second major reason is every physician wants to behave in unique way . He fears loosing his prestige and charm if he continues the same drug prescribed by another physician . Many patients also do not like to continue the same drug for long time !
Atenol and Metoprolol : The curious companions .
Both being closely related beta blockers , what makes Atenolol to be frowned upon and still Metoprolol is alive and kicking !
My final answer to your question !
Atenolol is still useful in the management of HT. If your BP is well controlled , and you have no side effects, there is absolutely no need to change the drug . . . if you are insisted , you may consider changing your doctor . . . . . . rather !